Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 51, NWS San Angelo, TX

October 31, 1998Fisher County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 31, 1998, 6:35 PM CST for Fisher County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1998, 6:35 PM CST (00:35 UTC)
Expired
Oct 31, 1998, 7:10 PM CST
In force
35 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Fisher County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 1:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 010036
TORSJT
TXC151-010110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
635 PM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  FISHER COUNTY IN NORTHWESTERN TEXAS

* UNTIL 710 PM CST

* AT 634 PM CST... SPOTTERS REPORTED A TORNADO 11 MILES NORTHWEST OF
  ROBY OR 4 MILES WEST OF ROTAN... MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROTAN AT 640 PM CST

A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

TPH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 1:56 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 31, 1:56 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
156 PM CST SAT OCT 31 1998

SQUALL LINE IS DEVELOPING RAPIDLY IN WEST TEXAS IN THE VICINITY OF
THE PACIFIC FRONT. THIS FEATURE WILL PUSH SLOWLY TO THE EAST WHILE
MOST OF THE CELLS MOVE QUICKLY TO THE NORTH-NORTHEAST...PROMPTING
THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH BY SPC WHICH EXTENDS
INTO THE WESTERN HALF OF OUR REGION THROUGH 8 PM.

ALTHOUGH THE SQUALL LINE WILL BE THE MAIN WEATHER FEATURE THIS
AFTERNOON AND EVENING...THE RAIN WILL CONTINUE PAST MIDNIGHT AS THE
UPPER LOW NOW IN SOUTHWEST NEW MEXICO LAGS BEHIND THE FRONT AND
PASSES THROUGH OUR REGION EARLY SUNDAY MORNING...PROVIDING AMPLE
LIFT AND DYNAMICS FOR A LARGE AREA OF POST FRONTAL RAIN WITH
EMBEDDED THUNDERSTORMS. MODELS SHOW OUR REGION UNDER THE FAVORABLE
RIGHT ENTRANCE REGION OF THE MAIN UPPER LEVEL JET STREAK BETWEEN 00Z
AND 12Z...AND HINT AT A MORE SUBTLE SPEED MAXIMUM WHICH WOULD
FURTHER ENHANCE UPWARD MOTION AND UPPER LEVEL DIVERGENCE STARTING
LATER THIS EVENING. BY MIDNIGHT...THE LOW LEVEL JET AND MID LEVEL
WIND MAXIMUM ALSO COME INTO PLAY FOR ENHANCING RAIN CHANCES OVER OUR
REGION IN A VERY MOIST ATMOSPHERE CONTAINING PRECIPITABLE WATERS
AROUND 1.5 INCHES...WHICH IS AROUND 200 PERCENT OF THE SEASONAL
NORMAL. OVERALL...THE POTENTIAL FOR WIDESPREAD HEAVY RAIN OF GREATER
THAN ONE INCH LOOKS GOOD FOR NEARLY ALL OF OUR REGION TONIGHT. THE
FAST MOVING CELLS IN THE SQUALL LINE ARE NOT QUITE LINED UP IN A
TRAIN ECHO PATTERN...AND OUR REGION HAS BEEN DRY WITH HIGH FLOOD
GUIDANCE VALUES SO A FLASH FLOOD WATCH IS PROBABLY NOT NEEDED...BUT
MENTION OF LOCALLY HEAVY RAIN IN THE FORECAST IS RECOMMENDED.

THE RAIN WILL LIKELY END BY SUNRISE OVER THE WESTERN HALF OF OUR
REGION...AND LINGER INTO THE MID AND LATE MORNING FOR OUR EASTERN
COUNTIES. BEHIND THE FRONT...THE ATMOSPHERE WILL DRY OUT BUT WITH
CYCLONIC 500 MB FLOW CONTINUING THROUGH THE AFTERNOON...MOST AREAS
WILL PROBABLY END UP MOSTLY CLOUDY DUE TO THE WRAP-AROUND CLOUDS
FROM THE UPPER LOW...ESPECIALLY FOR OUR NORTHERN COUNTIES. GUIDANCE
HIGHS FOR SUNDAY ARE A FEW DEGREES LOWER FROM PREVIOUS RUNS WHICH
LOOKS APPROPRIATE FOR THE CURRENT FORECAST.

BEYOND SUNDAY...TRANQUIL WEATHER WILL RETURN TO THE REGION FOR
THE EARLY PART OF THE WORK WEEK WITH SEASONABLY PLEASANT DAYS AND
COOL NIGHTS EXPECTED.

ABI 055/064 +4
SJT 056/066 +3
JCT 058/067 94

10

In the hours before

Special weather statement, Oct 31, 2:29 PM CST, 4 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-011415-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CST SAT OCT 31 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TEXAS LATE THIS AFTERNOON AND TONIGHT...LOCALLY HEAVY RAINFALL IS
ALSO LIKELY TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO WILL MOVE
ACROSS TEXAS TONIGHT...WHILE A PACIFIC COLD FRONT CURRENTLY OVER
WEST TEXAS WILL ALSO MOVE ACROSS THE REGION FROM WEST TO EAST DURING
THE EVENING AND LATE NIGHT HOURS. A LINE OF THUNDERSTORMS WILL
ACCOMPANY THE PASSAGE OF THIS COLD FRONT. THESE STORMS WILL LIKELY
AFFECT AREAS ALONG AND WEST OF AN ABILENE TO SAN ANGELO TO SONORA
LINE BETWEEN 6 AND 10 PM...AND AFFECT AREAS EAST OF THIS LINE DURING
THE LATE EVENING HOURS THROUGH 1 AM. DUE TO STRONG WINDS ALOFT
AND SUFFICIENT UPPER LEVEL SUPPORT...SOME OF THESE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO GOLF
BALL SIZE.

THE THREAT OF RAIN WILL CONTINUE AFTER MIDNIGHT OVER MOST OF
WEST CENTRAL TEXAS AS DEEP MOISTURE REMAINS IN PLACE BEHIND
THE COLD FRONT. ALTHOUGH THE CHANCE FOR SEVERE WEATHER WILL DIMINISH
AFTER MIDNIGHT...HEAVY RAINFALL IS LIKELY WITH MINOR FLOODING OF LOW
WATER CROSSINGS AND POOR DRAINAGE AREAS POSSIBLE.

TRICK-OR-TREATERS AND PEOPLE PLANNING OUTDOOR HALLOWEEN ACTIVITIES
AND SHOULD CLOSELY MONITOR THE WEATHER CONDITIONS THIS EVENING AND
BE PREPARED TO SEEK SHELTER IN A STURDY BUILDING IF A THUNDERSTORM
APPROACHES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT.

THIS IS THE FINAL ROUTINE ISSUANCE OF THE THUNDERSTORM OUTLOOK UNTIL
MARCH 15 1999. HOWEVER...THIS OUTLOOK WILL BE ISSUED AS NEEDED
THROUGH THE LATE FALL AND WINTER SEASONS WHENEVER THUNDERSTORMS
THREATEN ANY PORTION OF WEST CENTRAL TEXAS.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 6:01 PM CSTSevere Thunderstorm WarningSJTFisher64 min
Oct 31, 6:04 PM CSTSevere Thunderstorm WarningSJTMitchell, Sterling61 min
Oct 31, 6:22 PM CSTTornado WarningSJTMitchell, Sterling33 min
Oct 31, 6:58 PM CSTSevere Thunderstorm WarningSJTCoke, Nolan47 min
Oct 31, 7:01 PM CSTSevere Thunderstorm WarningSJTMitchell34 min
Oct 31, 7:33 PM CSTSevere Thunderstorm WarningSJTCrockett47 min
Oct 31, 8:16 PM CSTSevere Thunderstorm WarningSJTIrion49 min
Oct 31, 8:19 PM CSTSevere Thunderstorm WarningSJTCrockett61 min
Oct 31, 9:37 PM CSTSevere Thunderstorm WarningSJTSchleicher48 min
Oct 31, 9:47 PM CSTSevere Thunderstorm WarningSJTCoke, Tom Green63 min
Oct 31, 9:59 PM CSTSevere Thunderstorm WarningSJTRunnels46 min
Oct 31, 10:50 PM CSTSevere Thunderstorm WarningSJTSutton65 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.